Alert archive / Oregon / Wind Advisories in 2018
Wind Advisory 2, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Jan 17, 2018, 10:41 AM PST for Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 10:41 AM PST (18:41 UTC)
- Expired
- Jan 18, 2018, 4:00 AM PST
- In force
- 17 hr
- Issued by
- NWS Pendleton, OR
Counties Umatilla County, OR, Union County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 48 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WWUS76 KPDT 171841 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1041 AM PST Wed Jan 17 2018 ...VERY WINDY IN THE SOUTHERN GRANDE RONDE VALLEY THROUGH THURSDAY MORNING... ORZ049-181200- /O.NEW.KPDT.WI.Y.0002.180117T1841Z-180118T1600Z/ Grande Ronde Valley- 1041 AM PST Wed Jan 17 2018 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PST THURSDAY FOR LADD AND PYLES CANYONS... The National Weather Service in Pendleton has issued a Wind Advisory For Ladd and Pyles Canyons...which is in effect until 8 AM PST Thursday. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds gusting to 45 to 50 mph have been observed along Interstate 84 near the base of Ladd Canyon. These winds will continue in the southern Grande Ronde Valley through tonight and early Thursday morning. * IMPACTS...Sudden and strong cross winds will occur along Interstate 84 near Ladd Canyon...state Highway 237 through Pyles Canyon...and state Highway 203 near Hot Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
678 WWUS76 KPDT 180345 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 745 PM PST Wed Jan 17 2018 ...VERY WINDY OVERNIGHT... .AN APPROACHING COLD FRONT WILL CREATE VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE VALLEY. THE SAME FRONT WILL CREATE VERY WINDY DOWNSLOPE WINDS NEAR THE BASE OF THE BLUE MOUNTAINS. ORZ507-181200- /O.EXB.KPDT.WI.Y.0002.180118T0400Z-180118T1200Z/ Foothills of the Northern Blue Mountains of Oregon- including the cities of Pendleton and Pilot Rock 745 PM PST Wed Jan 17 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect until 4 AM PST Thursday. * WINDS...South 25 to 25 mph with gusts up to 55 mph near the base of the Blue Mountains. * TIMING...Winds gusting to 50 to 60 mph have been observed along along the base of the Blue Mountains. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ORZ049-181200- /O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/ Grande Ronde Valley- 745 PM PST Wed Jan 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY FOR LADD AND PYLES CANYONS... * WINDS...South 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds gusting to 45 to 50 mph have been observed along Interstate 84 near the base of Ladd Canyon. These winds will continue in the southern Grande Ronde Valley through tonight and early Thursday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
144 WWUS76 KPDT 180412 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 812 PM PST Wed Jan 17 2018 ...VERY WINDY OVERNIGHT... .AN APPROACHING COLD FRONT WILL CREATE VERY WINDY CONDITIONS IN THE SOUTHERN GRANDE RONDE VALLEY. THE SAME FRONT WILL CREATE VERY STRONG DOWNSLOPE WINDS NEAR THE BASE OF THE BLUE MOUNTAINS. WAZ029-181200- /O.EXA.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/ Foothills of the Blue Mountains of Washington- including the cities of Dayton, Waitsburg, and Walla Walla 812 PM PST Wed Jan 17 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect until 4 AM PST Thursday. * WINDS...South 25 to 35 mph with gusts around 50 mph. * TIMING...Winds gusting 45 to 50 mph have been observed along along the base of the Blue Mountains. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ORZ507-181200- /O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/ Foothills of the Northern Blue Mountains of Oregon- including the cities of Pendleton and Pilot Rock 812 PM PST Wed Jan 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WINDS...South 25 to 35 mph with gusts around 55 mph. * TIMING...Winds gusting to 50 to 60 mph have been observed along along the base of the Blue Mountains. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ORZ049-181200- /O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/ Grande Ronde Valley- 812 PM PST Wed Jan 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY FOR LADD AND PYLES CANYONS... * WINDS...South 25 to 35 mph with gusts up to 55 mph. * TIMING...Winds gusting to 45 to 55 mph have been observed along Interstate 84 near the base of Ladd Canyon. These winds will continue in the southern Grande Ronde Valley through early Thursday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
784 WWUS76 KPDT 181157 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 357 AM PST Thu Jan 18 2018 ...WINDS ARE DECREASING THIS MORNING IN THE BLUE MOUNTAIN FOOTHILLS AND SOUTHERN GRANDE RONDE VALLEY... ORZ049-181300- /O.CAN.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/ Grande Ronde Valley- 357 AM PST Thu Jan 18 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pendleton has cancelled the Wind Advisory. Winds have been decreasing in the southern Grande Ronde Valley this morning and are now at 15 to 30 mph. The winds are expected to continue to decrease. While a few brief winds to 30 mph with gusts to 40 mph are possible for the next hour or two, overall winds will remain below wind advisory levels, so the wind advisory has been cancelled. $$ ORZ507-WAZ029-181300- /O.EXP.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg, and Walla Walla 357 AM PST Thu Jan 18 2018 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Winds in the Blue Mountain Foothills this morning have dropped to 10 to 15 mph and are not expected to increase today. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:32 AM PST, 9 minutes earlier.
Area forecast discussion, Jan 17, 10:32 AM PST, 9 minutes before
Area Forecast Discussion...Updated National Weather Service Pendleton OR 1032 AM PST Wed Jan 17 2018 .SHORT TERM...Today's forecast is on track with only minor updates necessary. A warm front over the northern half of Washington has brought light rain and snow to the east slopes of the WA Cascades and the Kittitas Valley this morning. Based on current temperatures and dewpoints, snow levels are around 3000 feet. Precipitation will taper off as the warm front and associated moisture lift northward. Fog has developed in the lower elevations throughout the forecast area, and dense fog has been observed in Walla Walla and the Kittitas Valley. There should be enough mixing this afternoon due to the increasing southwest flow aloft for improving conditions. It is windy in the Grande Ronde Valley and locally windy along the OR Blue Mtn Foothills. As the warm front lifts north, gradients will temporarily weaken this afternoon but increase tonight ahead of the approaching cold front. Winds may be pushing low-end advisory for these areas tonight as gusts to around 45 mph are possible. Decisions on whether or not to issue wind advisories will be made for the afternoon forecast package. Wister AVIATION...18Z TAFs...Current dense fog at ALW is expected to improve over the next couple hours as surface flow becomes more southwesterly. IFR/low MVFR conditions are DLS and YKM should also improve to VFR by this afternoon. Expect IFR conditions to persist at PSC through the afternoon/evening as areal coverage of stratus decreased in the Columbia Basin but remains centered near the Tri- Cities. Cold front sweeping through Thursday morning should clean out any residual low ceilings from the basin. Winds will be generally less than 10kt through the afternoon except in central Oregon where winds 15-25KTs will be observed. 74 && .PREV DISCUSSION... /issued 400 AM PST Wed Jan 17 2018/ SHORT TERM...Tonight through Friday...Tonight the cold front of the system will cross the Cascades this evening and progress as far as the Blue Mountains overnight and over the entire area on Thursday. Snow levels will be over 6000-7000 feet until it drops to around 3500-5000 feet Thursday afternoon so most locations will have a good shot of rain. The lower elevations will get a tenth to a quarter of an inch with a half to two thirds of an inch in the mountains. Temperatures will remain mild with lows tonight mainly in the upper 30s and lower 40s while Thursday will be mainly in the 40s to around 50 in the Columbia Basin. The cold front will exit the area Thursday night with a chance of rain and snow in the mountains and central Oregon and mainly dry elsewhere. The trough will remain offshore Friday. A weak impulse will move through the area and this will keep a chance of light snow in the mountains and a slight chance of rain in the Blue Mountain Foothills while the Columbia Basin is dry. Temperatures on Friday will cool a few degrees to upper 30s and 40s. Perry LONG TERM...Friday night through Tuesday...This period looks to be unsettled with near to slightly below seasonal temperatures. Isolated to scattered showers should linger Friday night into Saturday. Another Pacific system still looks to push into the region at some point Saturday night and/or Sunday. This system would spread steadier precip across much of the area. Onshore flow then looks to keep varying coverages of showers going Monday through Tuesday. Snow levels look to be low, generally below 4000 feet through the period. 90 && .PRELIMINARY POINT TEMPS/POPS... PDT 52 41 49 34 / 0 40 70 40 ALW 47 44 50 35 / 0 50 80 40 PSC 44 40 49 35 / 10 40 50 10 YKM 44 37 47 31 / 20 70 40 20 HRI 49 42 50 34 / 10 50 60 20 ELN 42 34 44 28 / 40 80 40 20 RDM 53 38 45 26 / 10 50 60 40 LGD 48 41 46 30 / 10 10 80 70 GCD 50 42 46 28 / 10 10 80 80 DLS 48 42 49 35 / 10 70 60 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 85/74/74
Nearby
Wind Advisories in Oregon, 2018Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.